Secondary Logo

Share this article on:

Myths in Emergency Medicine

First Responders Worried about Fentanyl OD? Minimize Fear by Quashing that Myth

Runde, Dan, MD

doi: 10.1097/01.EEM.0000550361.51954.6d
Myths in Emergency Medicine

Dr. Runde is the assistant residency director and an assistant professor of emergency medicine at the University of Iowa Hospitals and Clinics, where he serves as co-director for the associate fellowship in medical education. He creates content for and is a member of the editorial board for www.TheNNT.com, and is a content contributor for www.MDCalc.com. Follow him on Twitter @Runde_MC, and read his past articles at http://bit.ly/EMN-MythsinEM.

Figure

Figure

It's not difficult to see how we got here. Every week it seems like there's a terrifying headline about how a drug bust seized enough fentanyl to kill the citizens of a city, state, or even a small country. (The Washington Post May 25, 2018; https://wapo.st/2IZV4rb.) Enough narcotics to kill 26,000,000 people?! That sounds bad.

The article noted that the Drug Enforcement Administration “has even warned law enforcement officers not to touch the white powdery substance or inhale it while on the job.” It stands to reason that our colleagues would be worried about the dangers of lapsing into a coma while on the job.

The idea of being forced into an accidental nap might sound lovely if you're a parent of young children, but this is an understandably undesirable outcome to the rest of the working world. The end result: Fentanyl is being banned from courtrooms, officers are wearing hazmat suits during drug busts, police departments are spending hundreds of thousands of dollars on portable fentanyl detection devices (at $46,000 a piece, you could supply every first responder in America with latex gloves), and seemingly endless reports of unwitting professionals nearly overdosing, only to be saved by a timely naloxone administration.

Thankfully, no law enforcement or first responder lives have been lost as a result of this growing crisis, but the fear is real and all too pervasive. The only problem? Accidental fentanyl overdose is not a thing. All those reports you've seen in the news? Not a single one has been verified by an actual toxicologist or physician.

Several cases described toxidromes that more closely resemble panic attacks or, to be more generous, potential methamphetamine exposure. In several others, the accidental overdose victim reported self-administering naloxone. As EPs, we can confidently say that if you can self-administer an opioid overdose reversal agent, then you weren't overdosing on opioids in the first place.

Back to Top | Article Outline

Fear of Accidental Harm

I happen to be lucky enough to be friends and colleagues with a brilliant clinical toxicologist, Joshua Radke, MD, whose pharmacokinetic knowledge is rivaled only by his spectacular red beard. I asked him if it was possible to overdose on fentanyl by touching it with intact skin. Dr. Radke said, “Nope, fentanyl isn't absorbed that way. That's why pharmaceutical companies had to spend years and millions of dollars developing a special patch to get fentanyl into the body through skin.”

Figure

Figure

What about these super-fentanyls we keep hearing about like carfentanil? Can that be absorbed through skin? That got another “nope” from Dr. Radke, who added, “It's more potent, but it's not magically more dangerous.”

Then what about breathing in fentanyl dust that's kicked up into the air? “Again, very unlikely for two reasons,” Dr. Radke said. “First, fentanyl has a low vapor pressure, which means it would be hard to have very much of it floating around in the air. Second, even if it were, you'd have to breathe it in for a really long time, like hours, to get a meaningful amount into your bloodstream.”

Last question: Is your amber mane really natural? It's almost impossible to believe it's not chemically enhanced. Said Dr. Radke: “It is 100 percent natural, and 1,000 percent magnificent.”

On the off chance that the words of my red-headed colleague don't have you completely convinced, here's a position statement from the American College of Medical Toxicology and the American Academy of Clinical Toxicology echoing exactly what Dr. Radke said but in more highfalutin language: “Fentanyl and its analogs are potent opioid receptor agonists, but the risk of clinically significant exposure to emergency responders is extremely low. To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids.” (Clin Toxicol [Phila] 2018;56[4]:297; http://bit.ly/2J1uSw7.)

As EPs, we have important partnerships with first responders and law enforcement, and a key part of our interaction should be education, especially when we're talking about a situation that is increasingly common and is subject to so much well-intentioned but incorrect information. Perhaps more importantly, we know the people who use and inject drugs are subject to tremendous stigma, inside and outside the hospital.

If first responders are afraid of touching patients who have actually overdosed and are in need of emergent reversal out of a misplaced fear of overdosing themselves, it puts this vulnerable population at further risk. The same is true for law enforcement—introducing fear of accidental bodily harm into what can already be a potentially fraught interaction is bad for everyone. Our colleagues in these fields have tough and sometimes scary jobs. If we can use our expertise and close ties to help minimize fear and misinformation, we'll be doing a service to our fellow professionals and to our future patients.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.